Forum

Tecfidera - first pill

Tablets arrived this morning. Just had first dose. Have had breakfast (porridge), now going to spend the rest of today waiting for the hot flushes, nausea and diarrhoea that I’ve been told to expect.

Need something to keep my mind occupied and stop me thing about the worst case scenario and possible side effect, the dreaded PML.

this whole MS thing is absolute crap.

Hi,

I had my first flush about two hours after taking my first dose. It only lasted 30 minutes.

Always have plenty to eat before taking your dose. this should reduce the chance of gastric side effects.

I am on week six now, still get flushing the odd time. But i have never needed to take any over the counter remedies to help with the side effects.

Hopefully you will not get the side effects.

Good luck

hi hyder

i was sick a few times but realised that if i had something substantial before my tec then something else immediately after the tec stayed down.

had a big flush twice but not really so bad.

so really 5 weeks in and it’s fine.

carole x

I’m about 8 weeks in, still get the odd hot flush, I think mostly when I have not eaten much for breakfast (eg bowl of cereal not a bacon sandwich) or when I’ve forgotten and had it say 30 min after eating dinner. Doesn’t seem so bad!

Hi hyder.

Congrats on necking your first dose. I recall the only symptoms i suffered early on, was a sense of tension and anxiety. Probably the same as you; anticipating with nervousness the dreaded and much publicised side effects.

I. Should. Not. Have. Worried.

Flushes tend to come in the form of prickliness; about 3 hours after a dose; lasts no more than 10 minutes; is not even uncomfortable. I still get them now occasionally, several months in. It is no fuss at all.

Let’s face it, what you will be left to deal with is highly likely, HIGHLY likely to be very minor. As said, a full belly will quash any gastro problems; so no runs, gurgles nor projectilings for you!

An aspirin before will help with flushes, heat, prickles, itchiness. If not, then take an anti-histamine whenever such flares up.

Sit back, relax, enjoy the day, stay occupied and take heart from knowing that you are able to do something about this shitty disease.

1 Like

Hi Hyder,

live taken my first pill 2 hours ago. I have been the same, reading what to expect and now I’m waiting. I’ve got aspirin, gavascon, lots of water, and extra soft loo roll. Now I’m waiting. Hoping by a good breakfast already down that it will all be minor if an side affects.

how did it go for you? How is it progressing

Hi All,

I have my appointment this afternoon to start this pill. I still work so I hope the side effects aren’t too severe. I have been reading your tips and hope they will work for me… thanks for your info.

come on all you tecfidera warriors.

we are going to war against ms.

paulo is our general and will lead us to victory

1 Like

I’m just settling after my first flush. Started 3 hours after taking 1st tablet. I looked like I’d fallen asleep on a sunbed. The itching was worse than the Heat, antihistamine sorted that out. No stomach upsets but it is day one of week one. As I have IBS and a duodenal ulcer I am hoping the eating correctly will avoid too much stomach issues.

My tummy was upset after the 1st two weeks but has settled down again - occasional flushing but nothing i can’t handle - secret is to stick with it until the body settles down to the drug - my neuro recommends 120mg for the 1st month then moving up to the 240mg…still alot better than jabbing myself everyday with copaxone - don’t miss them injections one little bit…

ha! how can i not love this post!!!?

fortune favours the brave!

Following all your posts with interest.

Ive failed with Avonex and fingolimod, just couldn’t tolerate either. MS nurse wants me to think about Tecfidera but not keen as side effects from other two been absolutely horrid.

My dose is 120mg 7 days then up to 240mg, gulp

i really think that we should have longer on the low dose.

however once the upset tum got sorted it’s fine.

aimi - make sure you eat something substantial.

i can’t eat a fry up in the morning so i have porridge and toast.

i have found that if i take my tecfidera between courses it gets trapped between the 2 lots of food and it stays down.

before this discovery i was vomiting 30 mins after tec.

good luck aimi. go for it!!

you should be able to tolerate it. so please try not to gulp with too much anxiety.

however in my humble opinion (such as it is) i would hope you are given your first month or two’s worth of tecfidera in the 120mg capsule format. that way, you are able to increase your daily consumption by increments of just 120mg per week, rather than doubling up all the time.

i would urge all new users to request (if not demand) two months’ worth of 120mg capsules, even if you are able to happily eat 4 capsules daily by the second week!

in any event, and whatever your dosing rates may be… have a full belly before taking the tec!

good luck and don’t worry. it will not be as bad as you think. :slight_smile:

Hi I am on my 5th week of Tecfidera all going quite well occasional flushing

I started with the low dose for a week asked my nurse if I could take just 1 off the higher dose tablets per day for afurther 2 weeks she agreed I am now on the 2 tablets a day.I had just decided myself that it would give my body a better chance of getting used to the drug.

Good luck everyone Anne.

an excellent strategy and i am glad it worked out for you

I think we hype it up too much. The truth is, the symptoms of MS are a lot more bothersome than the mild side effects of a pill that can help us get better.

I am on week 2 now and I get the flushing very consistently 4 hours after taking the pill. It lasts for up to 10-15 minutes and feels like sunburn. Sometimes its on my head but often my face and neck (especially my ears!)

I always take it towards the end of a meal and then eat the rest of the meal after taking it. So far it’s worked for me and I have had no other side effects.
I start the upped dose tomorrow.

I don’t mind the side effects. They’re mild and they make me feel like the drug is working!